Alert archive / Georgia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 308, NWS Atlanta, GA

July 20, 2007Toombs County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 20, 2007, 5:21 PM EDT for Toombs County, Georgia. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2007, 5:21 PM EDT (21:21 UTC)
Expired
Jul 20, 2007, 6:00 PM EDT
In force
39 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Toombs County, GA

The radar

The Robins AFB radar (KJGX), 108 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:30 PM EDTTSTM WND DMGLyons, GAAT LEAST 10 TREES DOWN COUNTYWIDE.
Jul 20, 5:30 PM EDTTSTM WND DMGVidalia, GAHWY 221 NORTH AND SOUTH...4 TREES DOWN.
Jul 20, 5:30 PM EDTHAIL 0.75Vidalia, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 3:02 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2007-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2007-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1746 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 202121
SVRFFC
GAC279-202200-
/O.NEW.KFFC.SV.W.0308.070720T2121Z-070720T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
521 PM EDT FRI JUL 20 2007

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TOOMBS COUNTY IN SOUTHEAST GEORGIA

* UNTIL 600 PM EDT

* AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZED
  HAIL...AND DESTRUCTIVE WINDS UP TO 70 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 4 MILES NORTH OF NORMANTOWN TO
  2 MILES WEST OF VIDALIA TO 8 MILES SOUTHWEST OF VIDALIA...MOVING 
  SOUTHEAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LYONS
  AND LYONS...SANTA CLAUS...SOUTH THOMPSON....CEDAR CROSSING...OHUPEE
  NEW BRANCH.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR SOUTHEASTERN GEORGIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3235 8241 3224 8245 3198 8253 3191 8222
      3219 8219 3231 8224

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:21 PM EDT, 2 hours earlier.

Area forecast discussion, Jul 20, 3:21 PM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
321 PM EDT FRI JUL 20 2007

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
CURRENT RADAR LOOP SHOWS A CLUSTER OF STORMS MOVING S INTO CENTRAL
GA. SOME OF THESE STORMS ARE SEVERE WITH MAINLY STRONG GUSTY WINDS
...FREQUENT LIGHTNING...AND NICKEL SIZE OR SMALLER HAIL. THESE
STORMS ARE JUST AHEAD OF A RATHER VIGOROUS SUMMERTIME COLD FRONT
WHICH IS PUSHING RATHER FAST THROUGH THE STATE. THE FRONT WAS JUST N
OF ATL AT 15Z AND SHOULD BE DOWN AROUND THE MCN AREA BY 00Z. THE
ATMOSPHERE REMAINS TROPICAL AND UNSTABLE...WHICH IS SHOWING UP VERY
WELL IN SOME OF THE STRONGER STORMS WITH 1 TO 1.5 INCHES OF RAIN
BEING ESTIMATED. THERE IS A SEVERE THUNDERSTORM WATCH FOR WEST AND
MOST ALL OF CENTRAL GA THAT WILL CONTINUE THROUGH 9PM. THIS FRONT
WILL CONTINUE MOVING SOUTH THROUGH THE NIGHT AND IS EXPECTED TO BE
INTO S GA/N FL BY 18Z SAT. AT THE RATE THIS FRONT IS MOVING I WOULD
NOT BE SURPRISED TO SEE THIS HAPPEN. A RIDGE OF HIGH PRESSURE WILL
BUILD SOUTH INTO THE AREA BEHIND THIS FRONT SAT KEEPING MOST OF THE
ARE PRECIPITATION FREE. WILL KEEP IN SOME LOW POPS FOR AREA SOUTH OF
CSG/MCN AS THERE WILL STILL BE SOME MOISTURE AROUND TO HELP SPARK UP
SOME STORMS DURING DAYTIME HEATING. THE NEXT PROBLEM IS THE UPPER
LEVEL LOW THAT APPEARS OVER VIRGINIA SAT NIGHT ON THE GFS AND NAM.
IT IS VERY UNCLIMO FOR THIS CLOSED LOW TO DEVELOP OVER THE MID
ATLANTIC IN JULY BUT THE MODELS HAVE BEEN SHOWING THIS FOR 2 DAYS
NOW. IF THIS DOES OCCUR IT WILL ALSO POOL COLDER AIR ALOFT...SOME OF
WHICH DRIFTS INTO NORTHEAST GA SUNDAY AND THIS COULD BRING A CHANCE
OF THUNDERSTORMS TO NORTHEAST GA DURING DAYTIME HEATING. AT THIS
POINT WILL CONTINUE WITH 20 POPS MAINLY EAST FOR SUNDAY AFTERNOON.
PERSISTENCE ON TEMPS IN THE SHORT TERM LOOKS GOOD.

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS FOR THE LONG TERM THE BERMUDA RIDGE AXIS MOVES A BIT FURTHER
SOUTH INTO S FL AS A LOW CENTER DEVELOPS OVER THE CENTRAL GULF COAST
MON. THE UPPER LEVEL LOW MOVES W INTO THE OH VALLEY MON AND THEN
INTO THE MIDWESTERN STATES BY WED. THIS WILL HELP CREATE GOOD
SOUTHERLY FLOW OVER GA. IF THIS HAPPENS...THE PROXIMITY TO THE
CLOSED LOW AND THE ASSOCIATED COLD POOL ALOFT WILL KEEP A CHANCE OF
CONVECTION THROUGH DAY 7. WILL CONTINUE WITH A DIURNAL PRECIP TREND
IN THE FORECAST. TEMPS SHOULD REMAIN NEAR SEASONAL NORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          63  91  67  85  65 /   5   0   0  20  10
ATLANTA         67  90  69  87  66 /   5   0   0  10  10
BLAIRSVILLE     58  85  61  78  61 /  10   0   0  20  10
CARTERSVILLE    62  91  61  87  63 /   5   0   0  10   5
COLUMBUS        72  92  70  90  69 /  40   5   0  10   5
GAINESVILLE     65  88  68  83  65 /  10   0   0  20  10
MACON           69  92  69  91  67 /  40   0   0  20  10
ROME            64  95  64  90  64 /   5   0   0  10   5
PEACHTREE CITY  63  91  60  87  63 /  10   0   0  10  10
VIDALIA         73  92  73  88  68 /  40  20   0  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Jul 20, 4:15 PM EDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
415 PM EDT FRI JUL 20 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
415 PM EDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS EVENING AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER NORTH AND CENTRAL
GEORGIA THROUGH THIS EVENING.

.SYNOPSIS...
WEAK SURFACE HIGH PRESSURE OVER THE GULF EXTENDS INTO THE LOWER
MISSISSIPPI VALLEY REGION. A COLD FRONT OVER PORTIONS OF NORTH
GEORGIA WILL CONTINUE TO PUSH SLOWLY SOUTH THROUGH THIS EVENING AND
WILL MOVE THROUGH THE STATE TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM ANY THUNDERSTORM WILL BE STRONG GUSTY WINDS
AND FREQUENT LIGHTNING. HAIL AND HEAVY RAIN WILL ALSO BE POSSIBLE.

.DISCUSSION...
A VERY MOIST AIRMASS REMAINS IN PLACE AHEAD OF A COLD FRONT THAT IS
PUSHING SOUTH THROUGH NORTH AND CENTRAL GEORGIA. INSTABILITY WILL
REMAIN MODERATE THIS AFTERNOON...WITH CAPES RANGING FROM 1500 TO
2500 AND LIFTED INDICES FROM -3 TO -6. THE INSTABILITY COMBINED WITH
UPPER LEVEL SUPPORT AND LIFT ASSOCIATED WITH THE COLD FRONT WILL
RESULT IN SCATTERED TO NUMEROUS THUNDERSTORMS THROUGH THIS EVENING
...WITH THE ISOLATED SEVERE STORMS POSSIBLE OVER CENTRAL GEORGIA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS OVER CENTRAL GEORGIA SATURDAY
AND ACROSS NORTH AND CENTRAL GEORGIA MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 20, 4:44 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
444 PM EDT FRI JUL 20 2007

GAZ102>104-202115-
444 PM EDT FRI JUL 20 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
SUMTER...WEBSTER AND STEWART COUNTIES UNTIL 515 PM EDT...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM METHVINS TO PROVIDENCE CANYON STATE PARK...
MOVING SOUTHEAST AT 30 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
SUMTER...WEBSTER AND STEWART COUNTIES THROUGH 515 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE PROVIDENCE CANYON STATE
PARK...METHVINS...FRIENDSHIP...FLORENCE MARINA STATE PERK...ARLES...
RICHLAND...LUMPKIN...WESTVILLE...PRESTON...DUMAS...AMERICUS...
PLAINS...TROUTMAN...SUMTER AND COBB. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS.
Local storm report, Jul 20, 4:46 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
446 PM EDT FRI JUL 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     FORSYTH                 33.03N 83.94W
07/20/2007                   MONROE             GA   EMERGENCY MNGR

            AT LEAST FIVE TREES DOWN.

&&

GRIFFITH
Local storm report, Jul 20, 4:51 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
451 PM EDT FRI JUL 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     COCHRAN                 32.39N 83.35W
07/20/2007                   BLECKLEY           GA   LAW ENFORCEMENT

            17 TREES AND SEVERAL POWERLINES DOWN...AT LEAST 5
            POWERLINES DOWN ALONG ONE ROAD.

&&

GRIFFITH
Special weather statement, Jul 20, 4:56 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
456 PM EDT FRI JUL 20 2007

GAZ110-202130-
456 PM EDT FRI JUL 20 2007

...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS IN TELFAIR COUNTY UNTIL
530 PM EDT...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MCRAE TO 11 MILES NORTHWEST OF CHINA
HILL...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS OF 50 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS TELFAIR
COUNTY THROUGH 530 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE MCRAE...HELENA...CHINA HILL AND WORKMORE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Local storm report, Jul 20, 5:07 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
507 PM EDT FRI JUL 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     W EASTMAN               32.20N 83.18W
07/20/2007                   DODGE              GA   LAW ENFORCEMENT

            AT LEAST 10 TREES DOWN.

&&

GRIFFITH
Local storm report, Jul 20, 5:11 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
511 PM EDT FRI JUL 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     S OCONEE                32.85N 82.96W
07/20/2007                   WASHINGTON         GA   LAW ENFORCEMENT

            TWO TREES DOWN...ONE ALONG HWY 272...ANOTHER ALONG NEW
            BUCKEYE ROAD JUST NORTH OF JOHNSON COUNTY LINE.

&&

GRIFFITH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 12:33 PM EDTSevere Thunderstorm WarningFFCHaralson57 min
Jul 20, 12:47 PM EDTSevere Thunderstorm WarningFFCCarroll43 min
Jul 20, 1:22 PM EDTSevere Thunderstorm WarningFFCHeard23 min
Jul 20, 1:26 PM EDTSevere Thunderstorm WarningFFCCarroll, Coweta64 min
Jul 20, 1:36 PM EDTSevere Thunderstorm WarningFFCDouglas, Fulton39 min
Jul 20, 1:40 PM EDTSevere Thunderstorm WarningFFCFayette, Spalding65 min
Jul 20, 1:44 PM EDTSevere Thunderstorm WarningFFCHeard, Meriwether, Troup61 min
Jul 20, 2:06 PM EDTSevere Thunderstorm WarningFFCPike54 min
Jul 20, 2:08 PM EDTSevere Thunderstorm WarningFFCPike52 min
Jul 20, 2:27 PM EDTSevere Thunderstorm WarningFFCLamar, Upson48 min
Jul 20, 2:41 PM EDTSevere Thunderstorm WarningFFCMeriwether34 min
Jul 20, 2:58 PM EDTSevere Thunderstorm WarningFFCMonroe47 min
Jul 20, 3:00 PM EDTSevere Thunderstorm WarningFFCCrawford, Talbot, Taylor60 min
Jul 20, 3:18 PM EDTSevere Thunderstorm WarningFFCBibb57 min
Jul 20, 3:29 PM EDTSevere Thunderstorm WarningFFCHouston, Peach46 min
Jul 20, 3:39 PM EDTSevere Thunderstorm WarningFFCTwiggs51 min
Jul 20, 3:55 PM EDTSevere Thunderstorm WarningFFCWilkinson50 min
Jul 20, 4:09 PM EDTSevere Thunderstorm WarningFFCBleckley, Laurens66 min
Jul 20, 4:20 PM EDTSevere Thunderstorm WarningFFCDodge55 min
Jul 20, 4:26 PM EDTSevere Thunderstorm WarningFFCJohnson, Washington64 min
Jul 20, 4:50 PM EDTSevere Thunderstorm WarningFFCMontgomery, Treutlen, Wheeler55 min
Jul 20, 4:58 PM EDTSevere Thunderstorm WarningFFCEmanuel62 min
Jul 20, 5:10 PM EDTSevere Thunderstorm WarningFFCDodge, Wilcox21 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.